Wisconsin, 2015

Hail in Wisconsin, June 29, 2015

June 29, 2015 · NWS MPX · 2 events in 2 counties and zones

Severe thunderstorms moved southward across east central Minnesota, and west central Wisconsin during the afternoon and evening hours of Monday, June 29th. One area of severe thunderstorms that developed across northern Wisconsin, moved southward across west central Wisconsin during the late afternoon and evening hours producing another round of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Severe thunderstorms moved southward across east central Minnesota, and west central Wisconsin during the afternoon and evening hours of Monday, June 29th. One area of severe thunderstorms that developed across northern Wisconsin, moved southward across west central Wisconsin during the late afternoon and evening hours producing another round of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 29, 1:59 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 29, 1:59 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
259 PM CDT MON JUN 29 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 258 CDT MON JUN 29 2015

EARLY AFTERNOON WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH DIVING
ACROSS MN...WHILE SURFACE DEWPOINTS IN THE LOW TO MID 60S HAVE
CONTRIBUTED TO MLCAPE VALUES NEARING 1500 J/KG. SAID INSTABILITY
COMBINED WITH DECENT SHEAR VALUES WILL LEAD TOWARD AN INCREASE IN
COVERAGE AND LIKELY INTENSITY OF THUNDERSTORMS AS DIURNAL HEATING
FURTHER DESTABILIZES THE AIR MASS. THE SMOKE FILTERING DOWN FROM
CANADA/ERN NORTH DAKOTA ACROSS WESTERN/CENTRAL MN DOES SEEM AS IF IT
WILL LIMIT THE GROWTH/DEVELOPMENT POTENTIAL INITIALLY...BUT THERE IS
SOME EROSION OF THAT OCCURRING IN NORTH CENTRAL MN THAT WILL LIKELY
WORK INTO CENTRAL MN. STORM MODE SHOULD BE MULTICELL OR EVEN
SUPERCELLULAR IN NATURE...WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREATS. THESE STORMS SHOULD ALSO BE EFFICIENT RAINFALL
PRODUCERS GIVEN PRECIPITABLE WATER VALUES NEARING 125 PERCENT OF
NORMAL AND THE OPPORTUNITY FOR CELLS TO TRACK/REGENERATE OVER
THE SAME AREA.

SHOWERS AND THUNDERSTORMS SHOULD COME TO AN END BY MIDNIGHT...AS THE
SHORTWAVE ENERGY LIFTS OUT OF THE AREA AND WE LOSE THE INFLUENCE OF
DAYTIME HEATING. CLOUDS SCATTER OUT OVERNIGHT...BUT WINDS SHOULD
STAY UP ENOUGH TO LIMIT ANYTHING OTHER THAN PATCHY FOG FORMATION.
ALSO...EXPECT LOWER /STRATUS/ CLOUDS TO FILTER INTO WEST CENTRAL WI
FROM THE NORTHEAST TOWARD DAYBREAK TUESDAY.

NORTHWEST MID LEVEL FLOW PERSIST OVER THE AREA FOR TUESDAY...BUT THE
FORCING APPEARS TO BE DISPLACED OUT OF THE AREA. HAVE THEREFORE KEPT
THE FORECAST DRY FOR TUESDAY. HIGHS SHOULD BE A BIT BELOW
NORMAL...ESPECIALLY OVER WEST CENTRAL WI WHERE THE LOWER CLOUDS MAY
CUT INTO DIURNAL HEATING. EXPECT READINGS TO RANGE FROM THE LOWER
70S IN WEST CENTRAL WI TO THE MID AND UPPER 70S IN CENTRAL AND SOUTH
CENTRAL MN.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 258 CDT MON JUN 29 2015

THE LARGE SCALE FLOW LOOKS TO DEAMPLIFY A BIT OVER THE LONGER TERM
PORTION OF THE FORECAST... WITH THE WESTERN RIDGE FLATTENING AND
RETROGRADING... WHICH LEADS TO A FAIRLY COMPLICATED SPLIT FLOW
FROM ALASKA SOUTHWARD. THE GUIDANCE DIFFERS MARKEDLY IN ITS
HANDLING OF THIS LARGE SCALE PATTERN EVOLUTION... WITH THE GEFS
AND ECMWF ENSEMBLES ALSO EXHIBITING QUITE A BIT OF SPREAD. SO...
CONFIDENCE IS A BIT LOW IN SOME OF THE FORECAST DETAILS FROM THE
WEEKEND INTO MONDAY AS THE GUIDANCE DIVERGES QUITE A BIT BY THEN.

CHANCE POPS LOOK TO SLOWLY WORK IN FROM THE WEST LATE TUESDAY
NIGHT INTO WEDNESDAY AS THE BAROCLINIC ZONE ON THE EASTERN EDGE OF
THE UPPER RIDGE TRIES TO SLIDE EAST WHILE A WEAK SHORTWAVE DROPS
SOUTHEAST ALONG IT. CHANCES LOOK TO REMAIN ONLY OVER THE WESTERN
PORTION OF THE FORECAST AREA... AND SHIFT BACK WESTWARD BY
WEDNESDAY NIGHT AS THE UPPER WAVE DEPARTS. BRING CHANCES FOR PCPN
FARTHER EAST ACROSS THE AREA LATER THURSDAY AND THURSDAY NIGHT...
WITH THE ECMWF SHORTWAVE A WEAK SURFACE TROUGH AND UPPER
SHORTWAVE MOVING ACROSS THE AREA. THE GFS MAINTAINS SURFACE
RIDGING OVER THE AREA DURING THAT TIME... SO KEPT POPS LOW FOR
NOW. LINGERED A LOW CHANCE OF PCPN INTO FRIDAY AS SUGGESTED BY THE
ECMWF... BUT ALLOWED FOR A DRY SATURDAY AT THIS POINT. IT/S
POSSIBLE LATER FORECASTS MAY NEED TO INCLUDE SOMETHING FOR
SATURDAY DEPENDING ON HOW QUICKLY RETURN FLOW SETS UP AND HOW
ROBUST IT IS. FOR NOW... IT LOOKS LIKE CHANCES ASSOCIATED WITH
THAT WILL HOLD OFF UNTIL LATER SATURDAY NIGHT... AND MAINLY ONLY
IMPACT THE WESTERN PORTION OF THE FORECAST AREA... WITH A BETTERS
SHOT OF SHRA/TSRA OVER THE REMAINDER OF THE AREA ON SUNDAY WITH A
MORE SIGNIFICANT UPPER WAVE AND SURFACE FRONT FORECAST TO MOVE
ACROSS THE AREA. THE GFS AND ECMWF BOTH INDICATE THIS FEATURE...
BUT THE ECMWF IS SIGNIFICANTLY STRONGER WITH THE UPPER WAVE AND
ASSOCIATED LOW LEVEL BAROCLINIC ZONE. LINGERED SOME CHANCE POPS
INTO MONDAY... WHICH ALLOWS FOR THE WEAKER GFS SOLUTION THAT
LINGERS THE BAROCLINIC ZONE NEARBY AND ACTUALLY STARTS TO LIFT IT
BACK NORTH AS A WARM FRONT BY MONDAY EVENING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1248 PM CDT MON JUN 29 2015

VISIBLE SATELLITE IMAGERY TODAY ILLUSTRATES AN IMPRESSIVE LAYER
OF SMOKE FILTERING ACROSS THE EASTERN DAKOTAS AND WESTERN
MINNESOTA FROM THE WILDFIRES IN CANADA. THIS HAS MIXED DOWN TO THE
SURFACE IN THE FORM OF A 6SM HZ AT SOME SPOTS...BUT PRIMARILY TO
THE WEST OF THE TAF AREA.

SHOWERS AND THUNDERSTORMS WILL SPREAD INTO CENTRAL MN AND WEST
CENTRAL WI THIS AFTERNOON...WITH TAF SITES BEING AFFECTED
PRIMARILY BETWEEN 19Z MON AND 00Z TUE. THE STORMS HAVE THE
POTENTIAL TO HAVE THE HIGHEST IMPACT AT KSTC-KMSP-KRNH-KEAU...WITH
KAXN AND KRWF LIKELY TO ESCAPE THE ACTIVITY. MVFR CIGS/VSBYS ARE
EXPECTED WITH THE SHOWERS/STORMS...AND COULD SEE SOME STRONG WINDS
AND HAIL AT THE AFFECTED SITES. EXPECT THE PRECIP TO CLEAR OUT
AROUND SUNSET...WITH MOST AREAS REMAINING VFR OVERNIGHT. COULD SEE
SOME PATCHY FOG OVERNIGHT...BUT FOR THE MOST PART WINDS WILL STAY
HIGH ENOUGH TO MINIMIZE THAT THREAT. DO EXPECT A DECENT
PROBABILITY THAT KEAU AND KRNH WILL SEE LOW-END MVFR CIGS
/1000-1500FT/ AROUND/AFTER DAYBREAK TUESDAY...AS LLVL MOISTURE
FEEDS IN FROM THE NORTHEAST.

NORTHWEST WINDS THROUGH TONIGHT...SHIFTING TO NORTHEAST FOR
TUESDAY. SPEEDS GENERALLY AOB 10 KTS...WITH THE EXCEPTION OF
OCCASIONAL HIGHER GUSTS THIS AFTERNOON.

KMSP...
TSRA MOST LIKELY TO IMPACT KMSP BETWEEN 2030Z AND 2230Z...WITH
SHOWERS IN AREA THROUGH 02Z TUE. PREVALENT VFR
CONDITIONS...ALTHOUGH MVFR CIGS/VSBYS QUITE POSSIBLE WITH THE
THUNDER...ALONG WITH GUSTY WINDS. COULD SEE WISPS OF MVFR CLOUDS
ATTEMPT TO SNEAK INTO EAST CENTRAL MN FROM WI AROUND DAYBREAK
TUESDAY. AT THIS TIME...THINK THE DECK WILL STAY PRIMARILY EAST OF
KMSP...SO HAVE NOT INCLUDED IT.

/OUTLOOK FOR KMSP/
WED...VFR. WINDS ENE AT 5-10 KTS.
THU...VFR WITH CHC MVFR -TSRA. WINDS SE AT 5-10 KTS.
FRI...VFR WITH SLGT CHC MVFR -TSRA. WINDS WSW 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...LS
LONG TERM...
AVIATION...LS
Hazardous weather outlook, Jun 29, 11:50 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1250 PM CDT MON JUN 29 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1250 PM CDT MON JUN 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING ACROSS WEST
CENTRAL WISCONSIN THROUGH MUCH OF MINNESOTA. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS TODAY AS SOME OF THE STORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT MUCH
OF THE REST OF WEEK. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Local storm report, Jun 29, 3:19 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
419 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             MAPLE GROVE             45.09N 93.43W
06/29/2015  M1.25 INCH       HENNEPIN           MN   TRAINED SPOTTER

            ALSO REPORTED 3 TO 4 INCH DIAMETER BRANCHES DOWN. HAIL
            AND BRANCHES DOWN NEAR DALLAS AND BERKSHIRE ROADS.

&&

AJZ
Local storm report, Jun 29, 3:20 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             PLYMOUTH                45.02N 93.46W
06/29/2015  M1.00 INCH       HENNEPIN           MN   TRAINED SPOTTER

            OCCURRED NEAR INTERSTATE 494 AND HIGHWAY 55.

&&

AJZ
Local storm report, Jun 29, 3:26 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
426 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             MINNETONKA              44.91N 93.50W
06/29/2015  M0.75 INCH       HENNEPIN           MN   PUBLIC

            OCCURRED JUST EAST OF INTERSTATE 494 BETWEEN MINNETONKA
            BLVD AND HIGHWAY 7. REPORTED VIA FACEBOOK.

&&

AJZ
Local storm report, Jun 29, 3:27 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
427 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             EDEN PRAIRIE            44.85N 93.46W
06/29/2015  M0.88 INCH       HENNEPIN           MN   TRAINED SPOTTER

            OCCURRED ONE QUARTER MILE SOUTHEAST OF HIGHWAY 62 AND
            BAKER ROAD.

&&

AJZ
Local storm report, Jun 29, 3:29 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
429 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             EAU CLAIRE              44.82N 91.49W
06/29/2015  M0.50 INCH       EAU CLAIRE         WI   BROADCAST MEDIA

            REPORTED BY WQOW TV METEOROLOGIST. ALSO REPORTED 0.55
            INCHES OF RAIN IN 20 MINUTES.

0236 PM     FUNNEL CLOUD     PRINCETON               45.57N 93.59W
06/29/2015                   MILLE LACS         MN   TRAINED SPOTTER

            REPORTED JUST WEST OF HIGHWAY 169.

0315 PM     HAIL             CADOTT                  44.95N 91.15W
06/29/2015  M0.50 INCH       CHIPPEWA           WI   TRAINED SPOTTER

            SMALL BRANCHES ALSO REPORTED DOWN.

0315 PM     HAIL             OTSEGO                  45.29N 93.61W
06/29/2015  M1.00 INCH       WRIGHT             MN   PUBLIC

            HAIL OCCURRED FOR 10 MINUTES. REPORTED VIA FACEBOOK.

0320 PM     HAIL             2 NNE ROGERS            45.22N 93.54W
06/29/2015  M0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

0333 PM     HAIL             ROGERS                  45.19N 93.55W
06/29/2015  M1.00 INCH       HENNEPIN           MN   BROADCAST MEDIA

            REPORTED VIA TWITTER.

0345 PM     HAIL             MAPLE GROVE             45.09N 93.43W
06/29/2015  M0.50 INCH       HENNEPIN           MN   PUBLIC

            REPORTED VIA TWITTER.

0350 PM     HAIL             MAPLE GROVE             45.09N 93.43W
06/29/2015  M1.25 INCH       HENNEPIN           MN   PUBLIC

            REPORTED VIA TWITTER.

0350 PM     HAIL             ELK RIVER               45.33N 93.57W
06/29/2015  M0.75 INCH       SHERBURNE          MN   PUBLIC

            REPORTED VIA TWITTER.

0353 PM     HAIL             MAPLE GROVE             45.09N 93.43W
06/29/2015  M1.25 INCH       HENNEPIN           MN   TRAINED SPOTTER

            ALSO REPORTED 3 TO 4 INCH DIAMETER BRANCHES DOWN. HAIL
            AND BRANCHES DOWN NEAR DALLAS AND BERKSHIRE ROADS.

0354 PM     HAIL             MAPLE GROVE             45.09N 93.43W
06/29/2015  M0.88 INCH       HENNEPIN           MN   TRAINED SPOTTER

0355 PM     HAIL             5 NNW PLYMOUTH          45.08N 93.50W
06/29/2015  M2.00 INCH       HENNEPIN           MN   TRAINED SPOTTER

0408 PM     HAIL             PLYMOUTH                45.02N 93.46W
06/29/2015  M0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

            OCCURRED NEAR INTERSTATE 494 AND COUNTY ROAD 6.

0409 PM     HAIL             PLYMOUTH                45.02N 93.46W
06/29/2015  M1.75 INCH       HENNEPIN           MN   LAW ENFORCEMENT

            OCCURRED NEAR INTERSTATE 494 AND COUNTY ROAD 6.

0414 PM     HAIL             MINNETONKA              44.91N 93.50W
06/29/2015  M0.75 INCH       HENNEPIN           MN   PUBLIC

            OCCURRED JUST EAST OF INTERSTATE 494 BETWEEN MINNETONKA
            BLVD AND HIGHWAY 7. REPORTED VIA FACEBOOK.

0416 PM     HAIL             PLYMOUTH                45.02N 93.46W
06/29/2015  M1.00 INCH       HENNEPIN           MN   TRAINED SPOTTER

            OCCURRED NEAR INTERSTATE 494 AND HIGHWAY 55.

0423 PM     HAIL             EDEN PRAIRIE            44.85N 93.46W
06/29/2015  M0.88 INCH       HENNEPIN           MN   TRAINED SPOTTER

            OCCURRED ONE QUARTER MILE SOUTHEAST OF HIGHWAY 62 AND
            BAKER ROAD.

&&

AJZ
Local storm report, Jun 29, 3:33 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
433 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             PLYMOUTH                45.02N 93.46W
06/29/2015  M1.00 INCH       HENNEPIN           MN   PUBLIC

            REPORTED NEAR SOUTHEAST CORNER OF I-494 AND HIGHWAY 55.

&&

AJZ

The radar

The La Crosse radar (KARX), 124 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dunn

When
June 29, 3:35 PM CST
Where
Dunn County, 0.85 mi NW of Elk Mound
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.880, -91.690

Hail, St. Croix

When
June 29, 5:05 PM CST
Where
St. Croix County, 0.49 mi W of New Richmond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.120, -92.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577052, 577053.